Iowa, 2005

Damaging Wind in Iowa, April 17, 2005

April 17, 2005 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 3:20 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 17, 3:20 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT SUN APR 17 2005

.DISCUSSION...
VERY ACTIVE PATTERN THROUGH THE ENTIRE WEEK.  THIS WILL RESULT IN
CHANCES OF PRECIPITATION SOMEWHERE IN THE CWA EVERYDAY THROUGH
FRIDAY.  TONIGHT WILL HAVE THE LEAST COVERAGE OF PRECIPITAION
THROUGH MIDWEEK.  WEAK WARM FRONT NEAR KFSD AT THIS TIME.  DEW
POINTS NEARING 60 IN THE VICINITY OF THE FRONT AND TEMPS APPROACHING
80 DEGREES HAVE WEAKENED SURFACE CAP.  WHILE CONVERGENCES IS
RELATIVELY SHALLOW...THERE IS ENOUGH LIFT AND INSTABILITY TO RESULT
IN ISOLATED THUNDERSTORMS DURING THE EVENING.  ENOUGH SHEAR EXISTS
THAT STORMS COULD ORGANIZE AND PRODUCE LARGE HAIL OR EVEN WIND GUST
AROUND 50 KTS.  HOWEVER...THESE STORMS ARE DRIVEN BY DAYTIME HEATING
AND ARE EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET.  AFTER THAT LLJ
DEVELOPS AS DOES INCREASING WARM AIR ALOFT SO THAT CWA WILL BE
CAPPED.  WINDS WILL REMAIN STRONG OVERNIGHT AND KEEP BL SOMEWHAT
MIXED.  THIS COUPLED WITH INCREASING MOISTURE WILL KEEP LOWS IN THE
50S ACROSS THE CWA.

ISOLATED PV ANOMALY APPROACHES FROM THE SW ON MONDAY.  CURRENT
SATELLITE SHOWS SCATTERED TSRA AND LARGE AREA OF MID AND HIGH IN
COLORADO ASSOCIATED WITH THIS SYSTEM.  EXPECT THAT CLOUDS WILL
INCREASE TONIGHT ALONG AND AHEAD ACROSS NORTHWEST IOWA.  WHILE SHRA
MAY DEVELOP LATE TONIGHT...EXPECT THAT ANY PRECIPITATION WITH THIS
WAVE WILL HOLD OFF UNTIL MONDAY MORNING.  ONCE IT APPROACHES...WEAK
INSTABILITY AND LIFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
WILL ACROSS NORTHWEST IOWA AND SPREAD INTO SOUTHWEST MINNESOTA BY
EARLY AFTERNOON.  WITH SUCH STRONG DYNAMICS EXPECT THAT MOST PLACES
WILL SEE SOME RAIN AND POTENTIAL FOR HALF INCH EXISTS ESPECIALLY
SOUTHEAST OF A SIOUX CITY TO SPENCER LINE.  THE CLOUDS AND PRECIP
WILL KEEP TEMPERATURES NEAR 70 IN NORTHWEST IOWA AND SW MN...WITH
MANY LOCATIONS REACH THERE HIGH EARLY IN THE DAY AND THEN HAVE
STEADY TEMPS MUCH OF THE AFTERNOON.  IT WILL BE A LITTLE WARMER IN
THE I29 CORRIDOR OF SD AS THERE WILL NOT BE PRECIP BUT EXPECT CLOUDS
TO KEEP TEMPS A FEW DEGREES COOLER.  IN THE WRN CWA...EXPECT PARTLY
TO MOSTLY SUNNY SKIES AND WITH 850 MB TEMPS NEARING 20C...80S LIKELY
IN THE JAMES VALLEY AND WEST.  THE PRECIPITATION WILL LINGER IN NW
IA AND SW MN THROUGH MON EVENING.  THEN THE UPPER WAVE MOVES INTO
CENTRAL IA AND CENTRAL MN WHICH SHOULD END ANY RAIN.  SINCE WINDS
EXPECTED TO REMAIN RELATIVELY STRONG...AM NOT EXPECTING FOG OR
STRATUS AFTER PRECIP ENDS.  THE CLOUDS AND MOISTURE WIL KEEP TEMPS
UP IN THE 50S HOWEVER.  IN THE WESTERN CWA...STRONG CAP EXPECTED TO
BE IN PLACE.  DESPITE DRYLINE NEARING 9V9 LATE AFTERNOON AND
EVENING...EXPECT THAT LIFT WILL NOT BE ENUF TO OVERCOME CAP
ESPECIALLY WITH UPPER RIDGE BUILDING OVER THE AREA.  TEH FRONT
SHOULD REACH 9V9 AFTER MIDNIGHT.  HAVE SLOWED PROGRESSION AND
REMOVED CHC POPS LATE OVER I29 CORRIDOR AS PREFRONTAL CAP SHOULD
HOLD.

FOR TUESDAY...WENT FOR A COMPROMISE BETWEEN THE NAM AND GFS ON
TIMING THE FRONT ACROSS THE CWA AS UPPER JET IS OVER SRN CANADA SO
NOT MUCH PUSH FOR FRONT TO THE SOUTH AND EAST.  THEREFORE KEPT FRON
WEST OF KFSD UNTIL 00Z AND DID NOT HAVE IT CLEAR THE CWA UNTIL LATE
TUESDAY NIGHT.  EVEN THEN...IS EXPECTED TO REMAIN NORTH OF I80 MUCH
OF WEDNESDAY.  EXPECT PRECIPITAITON TO REMAIN RATHER SCATTERED
DURING THE MORNING WITH MOST PRECIPITATION BEHIND THE FRONT.  DURING
THE AFTERNOON ANOTHER SHORT-WAVE APPROACHES THE CWA.  WITH LAPSE
RATES NEAR 8 C/KM AND 60 DEW POINTS AT THE SURFACE...PLENTY OF
MOISTURE AND INSTABILITY WILL EXIST OVER THE FRONT.  THE PRESENCE OF
THE UPPER WAVE SHOULD ENHANCE THE FRONTAL CIRCULATION AND ALSO ACT
TO COOL MID LEVEL TEMPS.  EXPECT THUNDERSTORMS TO DEVELOP ALONG THE
BOUNDARY DURING THE AFTERNOON.  MUCH OF THE SHEAR EXISTS IN TEH LOW
LEVELS WITH LIMITED SHEAR ABOVE 3 KM DUE TO WEAK 500 MB WINDS.
THEREFORE EXPECT PRIMARILY MULTICELLULAR CONVECTION WITH THE
POSSIBILITY OF ORGANIZING INTO A SQUALL LINE.  WITH DRY AIR ABOVE
THE BOUNDARY LAYER...POTENTIAL EXISTS FOR ORGANIZED BOWING SEGMENTS
AND WIND DAMAGE WITH THESE STORMS INTO THE EARLY EVENING.  TEMPS ON
TUESDAY WILL WARM WELL INTO THE 70S AHEAD OF THE FRONT WHILE TEMPS
BEHIND THE FRONT STRUGGLE TO REACH 60 DEGREES.

STORMS WILL CONTINUE TO MOVE EAST INTO NORTHWEST IOWA TUESDAY
EVENING WITH SEVERE THREAT CONTINUING.  WITH THE SLOW MOVEMENT OF
THE FRONT...SHIFTED THE LIKELY POPS WEST INTO SE SD AND ALSO CARRIED
40-60 POPS ALL NIGHT IN NW IOWA. THERE IS THE POTENTIAL FOR HEAVY
RAIN SHOULD CONVECTION BE ABLE TO DEVLEOP ACROSS NEBRASKA.
HOWEVER...BELIEVE PASSAGE OF WAVE NORTH OF THE AREA BY 06Z WILL LEAD
TO GRADUAL WIND DOWN IN PRECIPTIAITON LATE IN THE NIGHT.  ANOTHER
WEAK WAVE APPROACHES ON WEDNESDAY.  GFS SHOWS AMPLE INSTABILITY
NORTH OF THE BOUNDARY BUT BELIEVE THIS MAY BE TOO FAR NORTH.
HOWEVER...WITH SOUTHEASTERLY FLOW DEVELOPING...DO EXPECT SOME
CONVECTION TO DEVELOP DURING THE DAY WITH THE BEST CHANCE IN NW IA.
AFTER WEDNESDAY...TIMING OF THE UPPER LOW BECOMES VERY UNCERTAIN AS
GFS HAS BEEN VERY INCONSISTENT WITH MOVEMENT OF WAVE.  THE 12Z RUN
WAS ABOUT 24 H FASTER THAN THE 00Z RUN.  ALL MODELS DO SHOW MAIN
ENERGY MOVING ACROSS SD SOMETIME BETWEEN THURSDAY AND FRIDAY.
THEREFORE EXPECT THAT THERE WILL BE ANOTHER ROUND OF RAIN...POSSBILY
WITH EMBEDDED TSRA IN NW IA.   WITH THE CLOUDS AND RAIN TEMPS WILL
REMAIN AT OR EVEN SLIGHTLY BELOW NORMAL LATE IN THE WEEK.  THE
WEEKEND LOOKS DRY AT THIS TIME BASED UPON LATER GFS RUNS AS WELL AS
THE ECMWF.  TEMPS LOOK TO BE SLIGHTLY ABOVE NORMAL AS RIDGE BUILDS
ACROSS THE CWA OVER THE WEEKEND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
SCHUMACHER

PPS
Hazardous weather outlook, Apr 17, 10:31 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT SUN APR 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN GREGORY...BRULE
AND CHARLES MIX COUNTIES...PRIMARILY FROM 6 PM TO 10 PM THIS
EVENING. THE MAIN THREAT WOULD BE HAIL UP TO ONE INCH IN DIAMETER
AND BRIEF WIND GUSTS TO 60 MPH. LATER TONIGHT...A SLIGHT CHANCE
OF THUNDERSTORMS EXISTS ACROSS THE MISSOURI RIVER VALLEY AS AN
UPPER AIR DISTURBANCE BEGINS TO MOVE UP FROM THE SOUTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST
IOWA AND SOUTHWEST MINNESOTA ON MONDAY CREATING THE POTENTIAL FOR
SCATTERED SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

A COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY CREATING THE
POTENTIAL FOR THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN GREGORY...
BRULE AND CHARLES MIX COUNTIES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 17, 3:49 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 S WORTHING            43.31N 96.76W
04/17/2005  0.88 INCH        LINCOLN            SD   PUBLIC

&&

PSCHUMAC
Local storm report, Apr 17, 3:56 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE WORTHING           43.32N 96.75W
04/17/2005  1.00 INCH        LINCOLN            SD   TRAINED SPOTTER

&&

PSCHUMAC
Local storm report, Apr 17, 4:43 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 E JASPER              43.85N 96.30W
04/17/2005  1.00 INCH        PIPESTONE          MN   PUBLIC

&&

PSCHUMAC
Local storm report, Apr 17, 5:01 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SE TROSKY             43.87N 96.23W
04/17/2005  0.75 INCH        PIPESTONE          MN   PUBLIC

&&

PSCHUMAC
Local storm report, Apr 17, 5:03 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             5 ESE JASPER            43.83N 96.30W
04/17/2005  1.00 INCH        ROCK               MN   PUBLIC

&&

PSCHUMAC

The radar

The Omaha radar (KOAX), 111 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
April 17, 5:09 PM CST
Where
Woodbury County, Salix
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.317, -96.283

Thunderstorm winds blew down one to two inch diameter branches and a few power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447581.